Overdoses from opioids have captured the national spotlight. And rightly so — they kill nearly 30,000 Americans a year and cause more than 1 million hospitalizations. Another overdose issue is playing outside their shadow: the misuse of over-the-counter pain medicines like acetaminophen, aspirin, ibuprofen, naproxen, and others.
These widely used “safe” medications can cause serious gastrointestinal bleeding; create stomach ulcers; damage the esophagus, intestine, and liver; and even kill. In the United States, misuse of these medications sends nearly 200,000 people to the hospital each year.
Roughly 8 in 10 Americans routinely reach for over-the-counter pain pills to relieve headaches, backaches, sore muscles, fevers, or colds. Most are unaware that these medications can be just as dangerous as prescription drugs if used incorrectly. As a gastroenterologist, I often see patients who have overdosed on over-the-counter pain medicines. I’m not alone: A national poll by the American Gastroenterological Association found that my colleagues and I see on average nearly two patients per week with complications from over-the-counter pain pills.
Many of those people were confident they could manage their pain or discomfort on their own with over-the-counter medication. Yet the same poll found that 39 percent of Americans knowingly took more than the recommended dosage. In most cases, they falsely believed that taking more medicine than what was indicated on the label would help them “feel better faster.”
Many Americans think about safety — we click our seat belts, strap on bike helmets, make sure the smoke detector has fresh batteries, and protect our computers from viruses. Yet many people are routinely endangering themselves by not carefully reading and following the instructions when taking acetaminophen, aspirin, ibuprofen, naproxen, and other over-the-counter pain medications.
This potentially harmful practice is relatively easy to fix. Consumers should take a minute to read the labels of their over-the-counter pain medicines. It will list the active ingredient and what to know about it, how much and how often to take the medication, what the side effects might be, and when to talk to a doctor. Few patients who overdose on over-the-counter pain medications connect their symptoms to these medications. Many wait too long to seek care; by then the damage is hard to undo.
Doctors, pharmacists, and other health care professionals can play their part, too, by asking their patients if they are taking any over-the-counter medicines and if these are the right medications for them.
To help improve the conversation on over-the-counter pain medications, the American Gastroenterological Association created Gut Check: Know Your Medicine, an educational campaign to encourage individuals to safely use over-the-counter pain medicines.
Patients and their doctors would benefit greatly by talking openly about the careful use of over-the-counter pain medications, to make sure these ubiquitous drugs bring needed relief instead of more pain.
Charles Melbern Wilcox, M.D., is professor of medicine in the division of gastroenterology and hepatology at the University of Alabama at Birmingham and a chair of Gut Check: Know Your Medicine. The campaign was developed by the American Gastroenterological Association with support provided by Johnson & Johnson (JNJ) Consumer Inc., McNeil Consumer Healthcare Division, which manufactures over-the-counter pain medicines. Johnson & Johnson Consumer Inc. had no input into the creation of this article.